Kentucky, 2009Tornadoes and Flash Flooding in Kentucky, May 8, 2009
May 8, 2009 · NWS LMK · 27 events in 17 counties and zones
A long-lived bow echo that had produced widespread wind damage over southern Illinois moved east into Kentucky during the late morning hours. As it moved east, the system encountered a strengthening low-level jet across the Ohio Valley, which helped modify the motion of the line, resulting in training storms of extremely heavy rain that caused flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 17
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long-lived bow echo that had produced widespread wind damage over southern Illinois moved east into Kentucky during the late morning hours. As it moved east, the system encountered a strengthening low-level jet across the Ohio Valley, which helped modify the motion of the line, resulting in training storms of extremely heavy rain that caused flash flooding. Individual storms developing ahead of the line continued to produce damaging winds, with two storms producing tornadoes, before the main area of convection moved through.
NWS damage surveys determined the tornado in south-central Kentucky to be EF-1 in intensity, while the east-central Kentucky was ranked as a strong EF-3. The EF-3 tornado resulted in two fatalities and numerous injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 8, 1:03 AM CST, 2 hours 9 minutes earlier.
Area forecast discussion, May 8, 1:03 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
303 AM EDT FRI MAY 8 2009
.SHORT TERM (TODAY AND TONIGHT)...
A LOT OF WEATHER PACKED INTO THE SHORT TERM TODAY AND TONIGHT.
FIRST...EARLY THIS MORNING WIDESPREAD SHOWERS AND THUNDERSTORMS WERE
ENTERING THE WABASH AND LOWER OHIO VALLEY AT 07Z. THESE SHOWERS AND
STORMS WILL CONTINUE TO MOVE TO THE EAST AND WILL CROSS SOUTHERN
INDIANA AND CENTRAL KENTUCKY...ESPECIALLY NORTHERN PARTS...THIS
MORNING. THE MASS OF SHOWERS AND STORMS IS EXPECTED TO BEGIN TO
BREAK UP AND DIMINISH BY MID MORNING.
SKIES WILL AT LEAST PARTIALLY CLEAR BEHIND THE SHOWERS AND
STORMS...ALLOWING THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE THIS
AFTERNOON. AN UPPER DISTURBANCE IS PROGGED TO MOVE OVERHEAD WHICH
WILL HELP TO TRIGGER THUNDERSTORM DEVELOPMENT. THERE IS ALSO A
SUGGESTION FROM SOME MODEL DATA THAT ADDITIONAL STORMS FIRING UP
INVOF THE OZARKS THIS MORNING MAY MAKE IT INTO THE LMK CWFA THIS
AFTERNOON. EITHER WAY...THUNDERSTORM DEVELOPMENT IS EXPECTED THIS
AFTERNOON WITH THE BEST CHANCES FOR THE MOST STORMS TO BE ACROSS
SOUTHERN KENTUCKY. SEVERE STORMS WILL BE POSSIBLE WITH LARGE
HAIL...AS WAS SEEN IN THE STORMS TO OUR WEST OVERNIGHT/THIS
MORNING...AND A FEW STRONG WIND GUSTS. ALSO...SREF IS PAINTING 0-6KM
BULK SHEAR ON THE ORDER OF 45KT AND 0-1KM HELICITY OF 150 TO 200
M2/S2 THIS AFTERNOON...AGAIN ESPECIALLY OVER SOUTHERN KENTUCKY. IF
THESE NUMBERS COME TO FRUITION...PLUS STORM INTERACTIONS WITH ANY
BOUNDARIES LEFT OVER FROM THIS MORNING/S CONVECTION...ISOLATED
TORNADOES WILL BE A THREAT AS WELL. THE MOST LIKELY WINDOW FOR
SEVERE STORMS APPEARS TO BE BETWEEN 21Z AND 03Z.
THERE IS STILL AT LEAST ONE MORE SIGNIFICANT CONCERN...AND THAT IS
HEAVY RAIN. WE HAVE HAD QUITE A BIT OF RAIN RECENTLY...HOWEVER THERE
HAVE BEEN ENOUGH BREAKS IN BETWEEN RAIN EVENTS SO THAT OUR RIVERS
AND STREAMS ARE NOT ABNORMALLY HIGH. HOWEVER THE GROUND IS PLENTY
WET AND ANY ADDITIONAL HEAVY RAIN WILL PROBABLY CAUSE AT LEAST LOCAL
PROBLEMS. PRECIPITABLE WATER AMOUNTS INCREASE DRAMATICALLY TONIGHT
INTO THE 1.5 TO 1.9 INCH RANGE ALONG WITH K INDEX INTO THE MIDDLE
30S...850 HPA DEW POINTS UP TO 15C...AND A GOOD 850HPA THETA E RIDGE
FROM THE RED RIVER VALLEY TO EASTERN KENTUCKY. A 40 TO 50 KNOT LOW
LEVEL JET IS ALSO FORECAST TO DEVELOP...AND WILL IMPINGE ON A WEAK
COLD FRONT ADVANCING FROM THE NORTHWEST. SO...IT SEEMS THAT
SCATTERED SEVERE STORMS THIS AFTERNOON AND EVENING MAY TRANSITION TO
A HEAVY RAIN EVENT LATER THIS EVENING INTO THE OVERNIGHT
HOURS...ESPECIALLY OVER SOUTHERN AND EASTERN SECTIONS OF THE CWFA.
AFTER TALKING WITH SURROUNDING OFFICES AND CONSIDERING THAT THE MAIN
WIDESPREAD HEAVY RAIN THREAT WILL BE AFTER 00Z TONIGHT...WILL HOLD
OFF ON LOCKING US INTO A FLOOD WATCH AT THIS TIME AND WILL LET THE
DAY SHIFT TAKE A GOOD DETAILED LOOK AT IT. IT WILL ALSO DEPEND ON
THE AMOUNT OF THUNDERSTORM COVERAGE WE END UP GETTING THIS AFTERNOON
AND WHETHER OR NOT ANY STORMS MOVING OUT OF THE OZARKS HOLD TOGETHER
OR BREAK UP BEFORE GETTING THIS FAR EAST.
TEMPERATURES TODAY WILL BE SIMILAR TO YESTERDAY...PERHAPS A DEGREE
OR TWO COOLER. A LOT WILL DEPEND ON HOW QUICKLY THIS MORNING/S
CLOUDS AND RAIN BREAK UP. EXPECT LOWS TONIGHT AROUND 60.
.LONG TERM (SATURDAY THROUGH THURSDAY)...
SATURDAY THROUGH TUESDAY NIGHT...
SHORT TO MEDIUM RANGE MODELS ARE COMING IN TO BETTER AGREEMENT WITH
THE FRONTAL PLACEMENT/MOVEMENT IN THE EARLY PORTIONS OF THE FCST
PD. BOTH THE GFS AND EURO SOLUTIONS SHOW THE FRONT PUSHING THROUGH
THE REGION LATE FRIDAY NIGHT AND EARLY SATURDAY. IT APPEARS THAT
THE BEST CHANCES OF PRECIPITATION FOR SATURDAY WILL BE ACROSS THE
SOUTHERN HALF OF THE FA WITH ONLY SMALL CHANCES OF PRECIPITATION
ACROSS THE NORTHERN HALF. BY SUNDAY MORNING...THE FRONT SHOULD BE
WELL TO OUR SOUTH MAINLY ACROSS SOUTHERN TN AND NORTHERN MS/AL/GA.
BOTH THE GFS AND EURO HAVE GOOD AGREEMENT HERE. WITH THAT
SAID...WILL TAPER POPS FROM NORTH TO SOUTH ON SATURDAY WITH ALL
AREAS GOING DRY BY SATURDAY EVENING. SUNDAY SHOULD BE PARTLY CLOUDY
AND DRY AS COOLER AND DRIER AIR PUSH INTO THE REGION. HIGHS
SATURDAY SHOULD BE IN THE LOWER 70S WITH COOLER TEMPS ON SUNDAY.
GENERALLY TRENDED TEMPS SLIGHTLY DOWNWARD BASED ON THE LAST FEW
MODEL RUNS. WENT CLOSE TO A BLEND OF THE RAW GFS AND THE ENSEMBLE
MEAN WHICH RESULTS IN HIGHS ON SUNDAY IN THE UPPER 60S IN THE NORTH
TO AROUND 70 IN THE SOUTH. OVERNIGHT LOWS SAT NIGHT WILL BE IN THE
LOWER 50S...WITH SUNDAY NIGHT LOWS DROPPING INTO THE LOW TO MID 40S.
FOR MONDAY...PREVIOUS FCST AND MODEL RUNS WERE GENERALLY DRY FOR THE
MONDAY AND TUESDAY TIME FRAME. TONIGHTS GFS RUN HAS TRENDED WETTER
FOR MONDAY NIGHT AND EARLY TUESDAY WITH A SMALL DISTURBANCE COMING
THROUGH WITHIN THE MEAN TROUGH ALOFT. THE EURO SOLUTION IS MUCH
MORE SUPPRESSED AND THE GFS ENSEMBLES ARE NOT TOO SUPPORTIVE OF THE
NEW GFS OP RUN. FOR NOW...AM GOING TO LEAVE MONDAY NIGHT DRY...BUT
WILL HAVE TO MONITOR LATER RUNS TO SEE IF SOME TREND BECOMES
ESTABLISHED. ONLY MINOR ADJUSTMENTS WERE MADE TO THE MONDAY AND
TUESDAY HIGHS. HIGHS MONDAY WILL BE IN THE UPPER 60S TO AROUND 70
IN THE NORTH WITH LOWER TO MID 70S ACROSS THE SOUTH. A BIT MORE
WARMING IS EXPECTED FOR TUESDAY AS TEMPERATURES WARM INTO THE LOWER
TO MID 70S ACROSS THE ENTIRE FCST AREA. OVERNIGHT LOWS WILL
MODERATE AS WELL WITH MONDAY NIGHT LOWS IN THE MID TO UPPER 40S IN
THE NORTH AND AROUND 50 IN THE SOUTH. TUESDAY NIGHT LOWS LOOK TO
DROP INTO THE LOWER TO MID 50S.
WEDNESDAY THROUGH THURSDAY...
NO REAL CHANGES MADE TO THE FCST HERE. LONG TERM MODEL SOLUTIONS
ARE IN PRETTY GOOD AGREEMENT WITH H5 RIDGE SLOWLY TRANSLATING
EASTWARD TOWARD THE EAST COAST AS UPPER LEVEL TROF AXIS SWINGS INTO
THE MIDWEST. THE 08/00Z GFS AND 07/12Z EURO AMPLIFY THE TROF AS IT
PASSES THROUGH THE GREAT LAKES...THOUGH THE 08/00Z GFS IS A BIT MORE
AMPLIFIED IN THIS RUN THAN IN PREVIOUS RUNS. ASSOCIATED SFC COLD
FRONT LOOKS TO PASS THROUGH THE REGION ON WEDNESDAY BRINGING A ROUND
OF SHOWERS AND THUNDERSTORMS TO THE AREA. THERE IS SOME SPREAD ON
THE MOVEMENT OF THE FRONT WHICH MAY AFFECT THE THURSDAY FORECAST.
GIVEN THE SPREAD...AM RELUCTANT TO MAKE SIGNIFICANT CHANGES TO THE
FCST AT THIS TIME.
&&
.AVIATION (06Z TAFS)...
LARGE AREA OF SHOWERS AND THUNDERSTORMS SHOULD MOVE INTO SDF AROUND
08Z AND LEX TOWARDS 10Z. BWG IS A BIT MORE OF A QUESTION MARK...BUT
FOR NOW WILL INTRODUCE SHOWERS THERE AT 09Z. THESE SHOWERS AND
ISOLATED STORMS WILL CONTINUE FOR A FEW HOURS BEFORE MOVING EAST AND
BREAKING UP BY MID MORNING. THIS AFTERNOON THE ATMOSPHERE
DESTABILIZES AND A FEW STORMS COULD CROP UP ACROSS THE AREA AS AN
UPPER LEVEL DISTURBANCE MOVES OVERHEAD...SO WILL ACCOUNT FOR THIS
POSSIBILITY WITH CB CLOUDS IN THE TAFS. ANY AFTERNOON STORMS ARE
EXPECTED TO WANE AFTER SUNSET...BUT THEN MORE SHOWERS AND SCATTERED
THUNDERSTORMS SHOULD DEVELOP AFTER MIDNIGHT TONIGHT AS A COLD FRONT
APPROACHES FROM THE NORTHWEST.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.IN...NONE.
&&
WEATHER.GOV/LOUISVILLE
SHORT TERM...TWF
LONG TERM....AML
AVIATION.....13
Hazardous weather outlook, May 8, 2:19 AM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 AM EDT FRI MAY 8 2009
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-090830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
419 AM EDT (319 AM CDT) FRI MAY 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
A ROUND OF THUNDERSTORMS WILL MOVE THROUGH THE REGION EARLY THIS
MORNING. LIGHTNING AND BRIEF HEAVY RAIN WILL BE THE MAIN THREATS
FROM THESE STORMS. AN ISOLATED SEVERE STORM WITH LARGE HAIL IS NOT
ENTIRELY OUT OF THE QUESTION THROUGH DAWN SOUTH OF A MORGANTOWN TO
GLASGOW LINE.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON THROUGHOUT
THE REGION. SEVERE WEATHER WILL BE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS AS THE PRIMARY THREATS...HOWEVER AN ISOLATED TORNADO
OR TWO WILL BE POSSIBLE AS WELL. THE MOST LIKELY TIME FOR SEVERE
STORMS WILL BE BETWEEN 300 PM AND 900 PM...THOUGH ISOLATED SEVERE
STORMS ARE POSSIBLE OUTSIDE OF THAT TIME FRAME.
TONIGHT THE SEVERE THREAT WILL TRANSITION TO A HEAVY RAIN
THREAT...ESPECIALLY ACROSS SOUTHERN AND EASTERN SECTIONS OF THE
AREA. OVER AN INCH OF RAIN WILL BE POSSIBLE ON TOP OF SOAKED GROUND
IN THIS AREA...WITH LOCALLY HIGHER AMOUNTS IN THUNDERSTORMS.
FLOODING ISSUES MAY ARISE IN FLOOD PRONE SPOTS TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A COLD FRONT WILL PUSH SOUTHWARD THROUGH THE REGION ON SATURDAY
BRINGING A GOOD CHANCE OF THUNDERSTORMS TO THE AREA EARLY IN
THE DAY. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING HEAVY
RAINS...GUSTY WINDS AND LIGHTNING.
ANOTHER WEATHER SYSTEM IS FORECAST TO AFFECT THE AREA ON WEDNESDAY
AND THURSDAY. THIS SYSTEM LOOKS TO BRING ANOTHER ROUND OF
THUNDERSTORMS TO THE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO CALL IN ANY INSTANCES OF SEVERE WEATHER OR
FLOODING TODAY AND TONIGHT.
13/MJ
In the hours before
Special weather statement, May 8, 2:27 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
427 AM EDT FRI MAY 8 2009
KYZ023-024-026-027-080930-
BRECKINRIDGE-GRAYSON-HANCOCK-OHIO-
327 AM CDT FRI MAY 8 2009
...STRONG THUNDERSTORMS MOVING SOUTHEAST ACROSS PORTIONS OF NORTH
CENTRAL AND SOUTH CENTRAL KENTUCKY...
AT 325 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS MOVING SOUTHEAST THROUGH
BRECKINRIDGE...OHIO AND GRAYSON COUNTIES. THIS LINE WAS MOVING
SOUTHEAST AT 40 MPH.
THIS CLUSTER OF THUNDERSTORMS IS LIKELY PRODUCING TORRENTIAL RAINS
ALONG WITH NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. SMALL PEA
OR MARBLE SIZED HAIL IS ALSO LIKELY WITH THIS ACTIVITY. WIND GUSTS
OF 40 TO 50 MPH ARE ALSO POSSIBLE. THE STRONG GUSTY WINDS WILL
LIKELY IMPACT OHIO AND GRAYSON COUNTIES OVER THE NEXT HOUR.
THIS LINE WILL AFFECT THE COMMUNITIES OF HARTFORD...BEAVER
DAM...PINE KNOB...LEITCHFIELD AND CANEYVILLE OVER THE NEXT HOUR.
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.
&&
MJ
Special weather statement, May 8, 2:48 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
448 AM EDT FRI MAY 8 2009
KYZ061>064-070-071-074-080945-
BARREN-BUTLER-EDMONSON-GREEN-HART-LOGAN-WARREN-
348 AM CDT FRI MAY 8 2009
...LINE OF STRONG STORMS WITH HEAVY RAIN AND VERY DANGEROUS
LIGHTNING HEADING FOR BOWLING GREEN AND SURROUNDING COUNTIES...
AT 443 AM EDT/343 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE FROM 15 MILES WEST OF
HODGENVILLE TO 10 MILES NORTH OF MORGANTOWN TO 18 MILES SOUTHWEST OF
GREENVILLE...MOVING SOUTHEAST AT 35 MPH.
CONTINUOUS DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL HAIL...AND GUSTY WINDS TO 40 MPH...ARE EXPECTED WITH
THESE STORMS.
THESE STORMS WILL BE...
NEAR MORGANTOWN BY 400 AM CDT.
NEAR MUNFORDVILLE BY 425 AM CDT.
NEAR RUSSELLVILLE BY 440 AM CDT.
NEAR BOWLING GREEN BY 445 AM CDT.
THESE STORMS WILL BE...
NEAR ROCHESTER BY 350 AM CDT.
NEAR ABERDEEN BY 355 AM CDT.
NEAR SOUTH HILL BY 400 AM CDT.
NEAR WOODBURY BY 405 AM CDT.
NEAR ROUNDHILL BY 410 AM CDT.
NEAR WINDYVILLE BY 415 AM CDT.
THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 28 AND 71.
THESE STORMS WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 7
AND 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN IF ENCOUNTERING HEAVY RAINS.
STAY OFF THE PHONE AND AVOID PLUMBING AS THESE STORMS COME THROUGH
WITH THEIR FREQUENT LIGHTNING.
&&
13
Event by event
12 thunderstorm wind, 9 flash flood, 4 tornado, 2 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Edmonson
- When
- May 8, 3:12 AM CST
- Where
- Edmonson County, Mammoth Cave
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.200, -86.100
A large tree was blown down in the Mammoth Cave area. Time is estimated based on radar data.
Thunderstorm Wind, Barren
- When
- May 8, 3:30 AM CST
- Where
- Barren County, 1.77 mi SE of Red Cross
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.000, -86.050
A roof was blown off of a front porch and a tree was blown down in Breckton.
Thunderstorm Wind, Warren
- When
- May 8, 3:41 AM CST
- Where
- Warren County, 0.88 mi NW of Bowling Green
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.990, -86.440
A tree was downed on U.S. 31W north of Bowling Green.
Thunderstorm Wind, Warren
- When
- May 8, 3:52 AM CST
- Where
- Warren County, 0.88 mi SE of Smiths Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.040, -86.210
A tree was downed near the intersection of U.S. 68/80 and Highway 101.
Heavy Rain, Ohio
- When
- May 8, 1:38 PM CST
- Where
- Ohio County, 1.78 mi WNW of Fordsville
- Reported by
- Trained Spotter
- Coordinates
- 37.640, -86.750
Spotter reported 4.5 inches of rain since midnight.
Thunderstorm Wind, Hart
- When
- May 8, 2:02 PM CST
- Where
- Hart County, 5 mi ESE of Munfordville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.252, -85.816
A couple of trees and power lines were downed along Highway 88 near Hardyville.
Tornado, Barren
- When
- May 8, 2:04 PM CST to 2:07 PM CST
- Where
- Barren County, 0.69 mi N of Hiseville to 1.24 mi S of Park
- Rating
- EF1
- Path length
- 1.48 mi
- Path width
- 30 yd
- Continued into
- Metcalfe, Ky (LMK)
- Property damage
- $40,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.110, -85.800
The EF-1 tornado tracked along a roughly 6 mile long intermittent path from northeastern Barren County into far northern Metcalfe County. It first touched down as an EF-0 tornado 1 mile northeast of Hiseville. The tornado then produced EF-1 damage along its path before lifting about one mile south of the town of Center in Metcalfe County. A home was damaged along with several out-buildings - including a well constructed barn which was destroyed - and numerous trees were uprooted. The tornado was 30 yards wide and ended seven minutes later at 311 pm CDT. Maximum winds ranged from 75 to 90 mph. No injuries or fatalities were associated with this tornado.
Tornado, Metcalfe
- When
- May 8, 2:07 PM CST to 2:11 PM CST
- Where
- Metcalfe County, 2.45 mi WSW of Savoyard to 1 mi SW of Center
- Rating
- EF0
- Path length
- 4.3 mi
- Path width
- 30 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.112, -85.773
This tornado first touched down in Barren County, about one mile northeast of Hiseville, before tracking into Metcalfe County. While the tornado produced EF-1 damage in Barren County, only EF-0 damage occurred along the Metcalfe part of its path, uplifting a pole barn and scattering it across a field. The tornado then lifted about one mile south of Center near State Highway 1243.
Thunderstorm Wind, Metcalfe
- When
- May 8, 2:10 PM CST
- Where
- Metcalfe County, Center
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.130, -85.680
Very large trees were downed along Highway 1243.
Thunderstorm Wind, Metcalfe
- When
- May 8, 2:10 PM CST
- Where
- Metcalfe County, Knob Lick
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.080, -85.680
Trees were downed along Highway 70 at 8202 Sulpher Well Knob Lick Road. A shed was also blown onto the road.
Flash Flood, Butler
- When
- May 8, 2:22 PM CST
- Where
- Butler County, Morgantown to 0.36 mi E of Morgantown
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- COOP Observer
- Coordinates
- 37.220, -86.700
Water was running through the Tucks Apartments on Saw Mill Road.
Flash Flood, Jefferson
- When
- May 8, 3:50 PM EST to 6:50 PM EST
- Where
- Jefferson County, 1.74 mi NE of Shively to 2 mi NE of Shively
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.199, -85.799
Seventh and Berry Streets were closed due to high water. Other intersections were closed due to high water. Manhole covers were blown off in some locations.
Tornado, Garrard
- When
- May 8, 3:55 PM EST to 3:57 PM EST
- Where
- Garrard County, 1.38 mi N of Hackley to 1.73 mi SE of Nina
- Rating
- EF2
- Path length
- 1.26 mi
- Path width
- 150 yd
- Continued into
- Madison, Ky (LMK)
- Reported by
- NWS Storm Survey
- Coordinates
- 37.650, -84.470
The tornado first touched down in the Nina Ridge Road area three miles ESE of McCreary in Garrard County. The tornado caused EF-1 damage at this location before strengthening to EF-2 just before entering Madison County.
Near the intersection of Highways 1295 and 52 in Madison County, the tornado reached EF-3 intensity. Near this intersection, two adults were killed when the mobile home they were in was picked up and thrown by the tornado. The bodies were recovered from a nearby pond. Five other occupants of the mobile home, including three children, were injured. A female relative in a brick home just yards away from the mobile home received only minor injuries despite being pinned under a collapsed wall in the house.
The tornado weakened and lifted at times as it continued east across the county, but still caused significant damage. It tore much of the roof off a fire station on the south side of Richmond before moving over the Bluegrass Army Depot toward the community of Waco in the eastern part of the county. After doing extensive damage to mainly roofs in a subdivision of brick homes near Waco, the tornado destroyed a mobile home in the area, carrying two teenage male occupants of the home through the air before dropping them near an elementary school 300 yards away. The teens miraculously received only minor injuries. The tornado weakened significantly from this point on, doing only minor roof damage and downing trees as it continued eastward before lifting near the end of Drowning Creek Road.
The tornado was up to 150 yards wide with maximum estimated wind speeds up to 140 mph. Approximately 150 homes received damage, the most severe being several brick homes where only interior walls remained standing in the wake of the tornado.
Tornado, Madison
- When
- May 8, 3:57 PM EST to 4:19 PM EST
- Where
- Madison County, 1.86 mi SW of Kirksville to 1.46 mi NE of Bybee
- Rating
- EF3
- Path length
- 19.86 mi
- Path width
- 150 yd
- Deaths
- 2 direct, 0 indirect
- Injuries
- 15 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 37.653, -84.447
The tornado first touched down in the Nina Ridge Road area three miles ESE of McCreary in Garrard County. The tornado caused EF-1 damage at this location before strengthening to EF-2 just before entering Madison County.
Near the intersection of Highways 1295 and 52 in Madison County, the tornado reached EF-3 intensity. Near this intersection, two adults were killed when the mobile home they were in was picked up and thrown by the tornado. The bodies were recovered from a nearby pond. Five other occupants of the mobile home, including three children, were injured. A female relative in a brick home just yards away from the mobile home received only minor injuries despite being pinned under a collapsed wall in the house.
The tornado weakened and lifted at times as it continued east across the county, but still caused significant damage. It tore much of the roof off a fire station on the south side of Richmond before moving over the Bluegrass Army Depot toward the community of Waco in the eastern part of the county. After doing extensive damage to mainly roofs in a subdivision of brick homes near Waco, the tornado destroyed a mobile home in the area, carrying two teenage male occupants of the home through the air before dropping them near an elementary school 300 yards away. The teens miraculously received only minor injuries. The tornado weakened significantly from this point on, doing only minor roof damage and downing trees as it continued eastward before lifting near the end of Drowning Creek Road.
The tornado was up to 150 yards wide with maximum estimated wind speeds up to 140 mph. Approximately 150 homes received damage, the most severe being several brick homes where only interior walls remained standing in the wake of the tornado.
Thunderstorm Wind, Madison
- When
- May 8, 4:00 PM EST
- Where
- Madison County, 2.34 mi NNW of Terrill
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.710, -84.290
Strong wind gusts on I-75 between mile markers 75 and 85. A pickup truck was blown over the median.
Flash Flood, Marion
- When
- May 8, 4:02 PM EST to 7:02 PM EST
- Where
- Marion County, 1.56 mi NE of Lebanon to 2.1 mi NNW of Frogtown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.589, -85.234
Numerous roads were closed including State HWY 49 and 84 in Lebanon. The Marion County Emergency Manager also reported several county roads were covered by water and debris and that up to two feet of water covered some roads in Lebanon.
Heavy Rain, Grayson
- When
- May 8, 3:05 PM CST
- Where
- Grayson County, 0.69 mi S of Clarkson
- Reported by
- CoCoRaHS
- Coordinates
- 37.490, -86.220
Thunderstorm Wind, Madison
- When
- May 8, 4:08 PM EST
- Where
- Madison County, 0.88 mi SE of Richmond
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.740, -84.290
Vehicles were blown off the road at the intersection of Morin Mill Road and KY 52W. Estimated wind speeds of 80 mph in Richmond.
Thunderstorm Wind, Madison
- When
- May 8, 4:10 PM EST
- Where
- Madison County, 1.29 mi ESE of Silver Creek
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 37.640, -84.350
A mobile home was blown across Moran Mill Road near KY 52W.
Thunderstorm Wind, Madison
- When
- May 8, 4:10 PM EST
- Where
- Madison County, 0.88 mi SE of Richmond
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.740, -84.290
A rail car was blown over in Richmond.
Thunderstorm Wind, Garrard
- When
- May 8, 4:12 PM EST
- Where
- Garrard County, 1.76 mi SW of Nina
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.650, -84.490
Barns and houses were damaged. trees and power lines were downed near the intersection of KY 1131 and 1295. This was straight line wind damage associated with the line of storms that shortly after this report produced a tornado in Garrard and Madison Counties.
Flash Flood, Clark
- When
- May 8, 4:15 PM EST
- Where
- Clark County, 1.49 mi NNW of Winchester to 1.64 mi NNW of Winchester
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.000, -84.190
Four inches of water was flowing across the road in Highview.
Flash Flood, Hardin
- When
- May 8, 4:20 PM EST to 7:20 PM EST
- Where
- Hardin County, 0.82 mi NNW of Sonora to 2.34 mi S of Sonora
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.532, -85.903
Water was covering Dixie Highway between Upton and Sonora.
Flash Flood, Larue
- When
- May 8, 4:31 PM EST to 7:31 PM EST
- Where
- Larue County, 1.25 mi SSW of Hodgenville to 1.04 mi NNW of Eagle Mills
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 37.555, -85.763
Sections of HWY 222 were closed due to high water between Hodgenville and Glendale.
Flash Flood, Taylor
- When
- May 8, 4:31 PM EST to 7:31 PM EST
- Where
- Taylor County, 1.38 mi N of Campbellsville to 2.37 mi SE of Lorain
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.350, -85.350
Two roads were covered and overflowing with water in the city. Out in the county, Palastine Road, Miller Park Drive and Bear Track Road were covered with water.
Flash Flood, Boyle
- When
- May 8, 5:19 PM EST
- Where
- Boyle County, 0.28 mi SE of Perryville to 0.37 mi NE of Perryville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.648, -84.946
Many roads in Perryville are impassable.
Flash Flood, Taylor
- When
- May 8, 5:50 PM EST to 7:50 PM EST
- Where
- Taylor County, 0.95 mi NNE of Lorain to 0.88 mi ENE of Lorain
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.363, -85.375
Three people were rescued after a walking bridge was washed away. The event occurred near KY 210 at the soccer field.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, May 8, 20091 death · 9 injured · $106 million · EF3 · 57 events
- Tornadoes and Flash Flooding in Illinois, May 8, 20091 death · 29 injured · $286 million · EF1 · 21 events
- Tornado and Damaging Winds in Missouri, May 8, 20092 deaths · $62 million · EF0 · 10 events
- Flash Flooding and Flooding in Kansas, May 8, 20091 death · 1 injured · $33 million · 1.25 in hail · 60 events
- Tornadoes in North Carolina, May 8, 20096 injured · $205,000 · EF2 · 2 events
- Flooding and Damaging Wind in West Virginia, May 8 to 10, 2009$40 million · 50 kt wind · 6 events
- Tornadoes and Hail in Tennessee, May 8, 2009$110,000 · EF2 · 18 events
- Damaging Winds in Kansas, May 8, 2009$9.0 million · 78 kt wind · 2 events
- Flash Flood and Hail in Texas, May 8 to 9, 2009$317,000 · 4 in hail · 46 events
- Flash Flooding and Flooding in Kentucky, May 8 to 9, 2009$1.2 million · 11 events
- Flash Flooding and Hail in Kentucky, May 8 to 9, 2009$127,000 · 2 in hail · 50 events
- Tornadoes and Damaging Winds in Virginia, May 8, 2009EF2 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174628, 172679, 174647, 174648, 174644, 174634, 172667, 172959, 174642, 174643, 172682, 174635, 172699, 172960, 174639, 174641, 174630, 174637, 174638, 174640, 174629, 172683, 174633, 174636, 174645, 172680, 174646.